A stochastic model for ecological systems with strong nonlinear response to environmental drivers: application to two water-borne diseases


Codeco, CT; Lele, S; Pascual, M; Bouma, M; Ko, AI; (2008) A stochastic model for ecological systems with strong nonlinear response to environmental drivers: application to two water-borne diseases. Journal of the Royal Society, Interface / the Royal Society, 5 (19). pp. 247-252. ISSN 1742-5689 DOI: https://doi.org/10.1098/rsif.2007.1135

Full text not available from this repository.

Abstract

Ecological systems with threshold behaviour show drastic shifts in population abundance or species diversity in response to small variation in critical parameters. Examples of threshold behaviour arise in resource competition theory, epidemiological theory and environmentally driven population dynamics, to name a few. Although expected from theory, thresholds may be difficult to detect in real datasets due to stochasticity, finite population size and confounding effects that soften the observed shifts and introduce variability in the data. Here, we propose a modelling framework for threshold responses to environmental drivers that allows for a flexible treatment of the transition between regimes, including variation in the sharpness of the transition and the variance of the response. The model assumes two underlying stochastic processes whose mixture determines the system's response. For environmentally driven systems, the mixture is a function of an environmental covariate and the response may exhibit strong nonlinearity. When applied to two datasets for water-borne diseases, the model was able to capture the effect of rainfall on the mean number of cases as well as the variance. A quantitative description of this kind of threshold behaviour is of more general application to predict the response of ecosystems and human health to climate change.

Item Type: Article
Faculty and Department: Faculty of Public Health and Policy > Dept of Social and Environmental Health Research
PubMed ID: 17698477
Web of Science ID: 251628300009
URI: http://researchonline.lshtm.ac.uk/id/eprint/7923

Statistics


Download activity - last 12 months
Downloads since deposit
0Downloads
256Hits
Accesses by country - last 12 months
Accesses by referrer - last 12 months
Impact and interest
Additional statistics for this record are available via IRStats2

Actions (login required)

Edit Item Edit Item